Alert archive / Colorado / Red Flag Warnings in 2014

Red Flag Warning 8, NWS Grand Junction, CO

May 17, 20144 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at May 17, 2014, 2:28 PM MDT for 4 counties in Colorado. It took effect at May 18, 2014, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2014, 2:28 PM MDT (20:28 UTC)
In effect from
May 18, 2014, 12:00 PM MDT
Expired
May 18, 2014, 9:00 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 163 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2014-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2014-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 17, 10:49 AM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 17, 10:49 AM MDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1049 AM MDT SAT MAY 17 2014

UPDATED AVIATION SECTION

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 402 AM MDT SAT MAY 17 2014

RADAR INDICATED ISOLATED VIRGA/SHOWERS OVER NORTHWEST COLORADO AND
THE NORTHERN AND CENTRAL MOUNTAINS EARLY THIS MORNING IN RESPONSE
TO A WEAK DISTURBANCE IN NORTHWEST FLOW.

FLOW VEERS TO THE WEST AS A CLOSED LOW APPROACHES BRITISH COLUMBIA
LATER TODAY BUILDING A LOW AMPLITUDE RIDGE OVER THE AREA. DESPITE
THE PRESENCE OF THE RIDGE...LINGERING MOISTURE...OROGRAPHIC LIFT
...AND A WEAK SHORTWAVE MOVING THROUGH THE RIDGE WILL CONTINUE TO
GENERATE SHOWERS OVER THE DIVIDE MOUNTAINS OF COLORADO AND THE
EASTERN UINTA MOUNTAINS IN NORTHEAST UTAH. EXPECT A FEW TSTMS THIS
AFTERNOON AS LIFTED INDICES RANGE FROM 0 TO -2. MOISTURE REMAINS
RELATIVELY HIGH BASED SO NOT EXPECTING SIGNIFICANT PCPN TOTALS.
SNOW LEVELS AT OR ABOVE 10.5 KFT SO EXCEPT FOR THE HIGHER PASSES
...NOT EXPECTING MUCH IMPACT FROM SNOWFALL. DEEP MIXING WILL YIELD
BREEZY CONDITIONS DURING THE AFTERNOON WHICH WILL HELP RAISE
AFTERNOON HIGHS TO ABOUT 5 DEGREES ABOVE NORMAL ON AVERAGE.

THE NEXT NORTHERN PACIFIC TROUGH WORKS INTO THE PACIFIC NW TONIGHT
INTO SUNDAY. LOCALLY THIS BACKS AND STRENGTHENS THE FLOW ALOFT TO
DRY SW. SKIES BECOME MOSTLY SUNNY AND AFTERNOON TEMPERATURES RISE
TO 10 OR MORE DEGREES ABOVE NORMAL. THE LOWER SOUTHERN VALLEYS MAY
CLIMB INTO THE LOWER 90S. THE WARM...DRY...BREEZY CONDITIONS
THREATEN CRITICAL FIRE WEATHER CONDITIONS IN SW COLORADO WHERE
FUELS ARE DRY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 402 AM MDT SAT MAY 17 2014

THE CLOSED LOW APPROACHES THE OREGON COAST SUNDAY NIGHT THEN SINKS
SOUTH TO THE CENTRAL CALIFORNIA COAST THROUGH MONDAY NIGHT. THE
JET AND ASSOCIATED BAROCLINIC ZONE PUSHES ACROSS NORTHERN UTAH ON
SUNDAY. A WEAK FRONTAL BAND SAGS INTO NE UTAH AND NW COLORADO
SUNDAY NIGHT THEN RETREATS NORTH ON MONDAY TO JUST RETURN MONDAY
NIGHT. PRECIPITABLE WATER VALUES ARE NEAR 0.5 INCH IN NE UTAH
THROUGH THESE PERIODS...BUT IS LESS FOR THE REMAINDER OF THE
FORECAST AREA LIMITING SHOWERS. WARM AND DRY CONDITIONS CONTINUE
TO THREATEN CRITICAL FIRE WEATHER CONDITIONS MONDAY AFTERNOON.

THE TROUGH AXIS REMAINS NEARLY STATIONARY TO THE WEST OF THE
FORECAST AREA RESULTING IN A DRY SOUTHERLY FLOW THROUGH THURSDAY.
THE WEAKENING LOW PROGGED TO DRIFT SOUTH OF THE AREA FRIDAY
PLACING THE REGION UNDER A WEAK DEFORMATION ZONE. A MINOR INFLUX
OF MOISTURE COMBINED WITH DAYTIME HEATING AND WEAK LIFT FROM THE
DEFORMATION ZONE ALOFT WILL BRING A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON/EVENING.

TEMPERATURES WILL COOL SLIGHTLY AS THE TROUGH APPROACHES WITH
AFTERNOON HIGHS COOLING TO NEAR NORMAL FOR THE MID PART OF THE
COMING WEEK...THEN COOLING A BIT FURTHER FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1047 AM MDT SAT MAY 17 2014

VFR CONDITIONS WILL BE THE PREVAILING CONDITION AT ALL TAF SITES
THROUGH SUNDAY MORNING AS AN UPPER LEVEL RIDGE MOVES ACROSS THE
GREAT BASIN. DAYTIME INSTABILITY AND STILL ENOUGH MOISTURE WILL
RESULT IN SCT -SHRA AND ISOLD -TSRA OVER THE MTNS FROM K3MW TO
KMYP...WITH ISOLD -SHRA/-TSRA POSSIBLE OVER THE ERN UINTA MTNS AND
SAN JUAN MTNS...UNTIL 03Z THIS EVENING.  WEST TO NORTHWEST WINDS
WILL LEAD TO SOME MECHANICAL TURBULENCE...ESPECIALLY IN THE LEE OF
PEAKS AND RIDGES. MANY TAF SITES WILL EXPERIENCE SOME SURFACE
GUSTS TO 25 KTS AT TIMES THIS AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 402 AM MDT SAT MAY 17 2014

LATEST GUIDANCE SUGGEST WINDS WILL JUST PUSH BEYOND THE THRESHOLD
FOR CRITICAL FIRE WEATHER CONDITIONS WHEN COMBINED WITH RH VALUES
IN THE SINGLE DIGITS TO LOW TEENS FOR ELEVATIONS BELOW 8000 FEET
ACROSS SOUTHWEST COLORADO. SINCE THIS AREA HAS REPORTED CRITICAL
FUELS WILL ISSUE A RED FLAG WARNING FOR THIS AFTERNOON/EVENING
TIME PERIOD FOR ELEVATIONS BELOW 8000 IN ZONE 207.

SOUTHWEST WINDS ALOFT STRENGTHEN SUNDAY AND MONDAY AS AN UPPER
TROUGH DIGS SOUTHWARD THROUGH THE WESTERN GREAT BASIN. MODELS HAVE
BEEN CONSISTENT WITH THIS SCENARIO FOR A FEW DAYS NOW. DEEP DAYTIME
MIXING SHOULD RESULT IN WIDESPREAD GUSTY AFTERNOON WINDS SUNDAY AND
MONDAY. AFTERNOON HUMIDITIES ARE EXPECTED TO BE IN THE 5 TO 15 PCT
RANGE ACROSS MUCH OF THE AREA WITH HIGH TEMPS ABOVE NORMAL.
THEREFORE...WILL ISSUE A FIRE WEATHER WATCH FOR ZONE 207 FOR
SUNDAY AFTERNOON/EVENING AND MONDAY AFTERNOON/EVENING.

WINDS SHOULD DIMINISH AT NIGHT WITH THE LOSS OF HEATING. NIGHTTIME
HUMIDITY RECOVERY WILL GENERALLY BE LIMITED SOUTH OF I-70 DUE TO THE
DRYNESS OF THE AIR.

&&

.HYDROLOGY...
ISSUED AT 352 PM MDT FRI MAY 16 2014

FORECAST FOR ABOVE NORMAL TEMPERATURES THIS WEEKEND INTO EARLY
NEXT WEEK ALONG WITH ABOVE FREEZING TEMPERATURES DURING THE NIGHT
FOR MID TO HIGHER LEVEL SLOPES STARTING SUNDAY WILL RESULT IN 24
HOUR SNOW MELT.

MANY RIVERS...STREAMS AND CREEKS WILL SEE THE HIGHEST FLOWS OF THE
SEASON BY EARLY NEXT WEEK. AT THIS TIME RIVER LEVELS MAY REACH
BANKFULL ON THE ELK...UPPER YAMPA...AND EAGLE RIVERS OTHER MAINSTEM
LOCATIONS ARE NOT FORECAST TO REACH CRITICAL LEVELS. IT IS ALSO
LIKELY THAT MANY SMALL CREEKS AND STREAMS IN THE NORTH AND CENTRAL
PART OF WESTERN COLORADO WILL REACH BANKFULL NEXT WEEK.

RIVERS WILL RUN FAST...STRONG AND COLD. EXPECT EXTRA DEBRIS TO BE
SWEPT DOWNSTREAM. RIVER RUNNERS SHOULD USE CAUTION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ207.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR COZ207.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR COZ207.

UT...NONE.
&&

SHORT TERM...NL/JOE
LONG TERM...NL/JOE
AVIATION...JAD
FIRE WEATHER...NL/JAD
HYDROLOGY...AS
Hazardous weather outlook, May 17, 9:11 AM MDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
911 AM MDT SAT MAY 17 2014

COZ001>014-017>023-UTZ022>025-027>029-181515-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
911 AM MDT SAT MAY 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IN EXTREME SOUTHWEST COLORADO...DRY FUELS COMBINED WITH WARM AND
DRY CONDITIONS AND OCCASIONAL WIND GUSTS 25 TO 30 MPH WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS THERE THIS AFTERNOON AND EARLY
EVENING.

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE AND NEAR THE NORTHERN
AND CENTRAL MOUNTAINS OF WESTERN COLORADO THIS AFTERNOON. AN
ISOLATED SHOWER OR STORM IS ALSO POSSIBLE OVER THE EASTERN UINTA
MOUNTAINS IN NORTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH WEDNESDAY WILL BE WARM AND DRY WITH BREEZY
AFTERNOONS RAISING CONCERNS FOR CRITICAL FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:04 AM MDTRed Flag WarningGJTDolores, La Plata, Montezuma, San Miguel17 hr
May 17, 2:28 PM MDTRed Flag WarningGJTDelta, Dolores, Gunnison, Hinsdale, La Plata, Montezuma and 3 more55 hr

Nearby

Red Flag Warnings in Colorado, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.